Kansas, 2009

Hail and Damaging Winds in Kansas, May 15, 2009

May 15, 2009 · NWS TOP · 47 events in 14 counties and zones

A warm front lifted northward through Kansas during the early morning hours of the 15th. Convection along the front lifted northward with the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A warm front lifted northward through Kansas during the early morning hours of the 15th. Convection along the front lifted northward with the boundary. Severe thunderstorms embedded within this convective complex brought large hail up to one and a quarter inches in diameter to locations north of I-70 before 11am CST. Storm re-intensified during the early afternoon hours as an upper level shortwave trough embedded within the mean central US trough moved through the plains states. This, and cool convective outflow helped to push the front back southward between the afternoon and evening. Hail up to the size of baseballs was reported during the afternoon, as were two reports of 80mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 15, 2:43 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 15, 2:43 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
343 AM CDT FRI MAY 15 2009

.DISCUSSION...

00Z UA ANALYSIS AT 850 MB SHOWED A MOISTURE AXIS FROM SOUTH CENTRAL
TEXAS INTO NORTHEAST KANSAS. 07Z SURFACE ANALYSIS HAD THE SURFACE
LOW OVER SOUTHEAST COLORADO WITH A WARM FRONT ACROSS SOUTHERN KANSAS
JUST NORTH OF HUTCHINSON TO FORT SCOTT LINE. ELEVATED THUNDERSTORMS
HAVE FIRED ACROSS NORTHEAST KANSAS NORTH OF INTERSTATE 70 ON THE
NOSE OF THE LOW LEVEL JET. SINCE 05Z THE LLJ HAS INCREASE FROM 30KTS
TO NEAR 50 KTS AT 07Z. ELEVATED STORMS WERE OCCURRING ACROSS NEHAMA
AND BROWN COUNTIES AT 08Z. LATEST RUC HAS A THETA-E MAXIMA FROM
850-700 MB ACROSS NORTHEAST AND EAST CENTRAL KANSAS. WATER VAPOR
LOOP AND PROFILER DATA SHOWS A SHORTWAVE PASSING THROUGH THE FOUR
CORNERS AREA THIS MORNING.

FOR TODAY THE WARM FRONT WILL CONTINUE TO MOVE NORTHWARD INTO
SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI BY 18Z. EXPECTING EARLY
MORNING CONVECTION TO CONTINUE ACROSS THE NORTHERN COUNTIES ON THE
NOSE OF THE LOW LEVEL JET AND ISENTROPIC LIFT OVER THE WARM FRONT.
BY MID MORNING EXPECTING THE BULK OF THE THUNDERSTORMS TO BE
NORTHEAST OF THE CWA.

NEXT AS A UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS TODAY A COLD
FRONT WILL APPROACH THE CWA FROM THE NORTHWEST. MLCAPES INCREASE
THIS AFTERNOON TO AROUND 2000-2500 J/KG WITH 30 TO 40 KTS OF 0-6KM
SHEAR. LAPSE RATES STEEPEN THIS AFTERNOON AND FORECAST SOUNDINGS
SUGGEST LOW LEVEL CIN WILL GO AWAY IN THE 19Z-21Z TIME FRAME. CLOUDS
AND RAIN THIS MORNING MAY AFFECT THE AMOUNT OF INSTABILITY AND THERE
MAY ALSO BE SOME OUTFLOW BOUNDARIES IN PLACE FROM THE MORNING
CONVECTION. LOOKS LIKE MAINLY A HAIL THREAT THIS AFTERNOON...HOWEVER
LOW LEVEL HELICITY MAY BE ENHANCED NEAR THE FRONTAL BOUNDARY OR NEAR
OUTFLOW BOUNDARIES SO COULD NOT RULE OUT A ISOLATED TORNADO.

BY 00Z SAT THE FRONT IS FORECAST TO EXTEND FROM NORTHWEST MISSOURI
TO NEAR TOPEKA SOUTHWEST TO COUNCIL GROVE AND WICHITA. CONTINUED
WITH THE HIGHEST POPS ACROSS EAST CENTRAL KANSAS THIS EVENING. WITH
THE THETA-E AXIS IN PLACE ACROSS EASTERN KANSAS TODAY AND INTO THIS
EVENING POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL WILL EXIST. STORMS
WILL BE PROGRESSIVE AND THE FRONT SHOULD BE OUT OF THE FORECAST AREA
BY MID EVENING...SO NOT PLANNING ANY FLOOD WATCHES CURRENTLY.

BEHIND THE FRONT COOLER AND DRIER AIR WILL MOVE INTO THE CWA
OVERNIGHT TONIGHT. LOWS TONIGHT WILL DROP DOWN INTO THE 40S AND 50S.
ON SATURDAY BROAD AREA OF HIGH PRESSURE BUILDS INTO CENTRAL AND
EASTERN KANSAS IN THE WAKE OF THE UPPER TROUGH. HIGHS SATURDAY WILL
BE IN THE 60S.

DRY NORTHWEST FLOW THEN OCCURS INTO MONDAY. THE SURFACE HIGH MOVES
OFF BY SUNDAY EVENING WITH SOUTH WINDS AND INCREASING HEIGHTS HIGHS
WILL WARM INTO MID AND UPPER 70S FOR MONDAY.

NO CHANGES TO THE REST OF THE FORECAST.

53

&&

.AVIATION...

CONFIDENCE IN TS IS INCREASING WITH CURRENT RADAR TRENDS. DO NOT
THINK PRECIP WILL BE CONTINUOUS...SO HAVE INCLUDED A TEMPO FOR
SCATTERED TO NUMEROUS TS MOVING ACROSS NORTHEAST KS. AM NOT AS
CONFIDENT IN THE IFR CIGS THE MOS GUIDANCE IS INDICATING. THINK
MODELS ARE DOING THIS WITH STRONG LOW LEVEL MOISTURE ADVECTION. IFR
CIGS ARE STILL PRETTY FAR SOUTH INTO NORTHWEST OK. WITH THE BOUNDARY
LAYER REMAINING WELL MIXED...THINK CIGS WILL REMAIN ABOVE 1 KFT.
STILL THINK THERE WILL BE A BREAK IN TS BEFORE THE FRONT MOVES
THROUGH DURING THE AFTERNOON.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 15, 4:06 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT FRI MAY 15 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-161100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
506 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE
ENTIRE OUTLOOK AREA TODAY AND THEN MAINLY ACROSS NORTHEAST AND
EAST CENTRAL KANSAS THIS EVENING. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ARE ALL POSSIBLE.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THIS COULD LEAD TO SOME
LOCALIZED FLOODING OF LOW LYING AREAS AS WELL AS CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 15, 12:53 AM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
153 AM CDT FRI MAY 15 2009

KSZ010-011-150745-
MARSHALL-NEMAHA-
153 AM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND MARSHALL COUNTIES...

THROUGH 245 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 40 MPH ACROSS PORTIONS OF NEMAHA AND MARSHALL COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BEATTIE...
VERMILLION...AXTELL...BAILEYVILLE...SENECA...ONEIDA AND BERN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 15, 1:45 AM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
245 AM CDT FRI MAY 15 2009

KSZ011-012-150830-
BROWN-NEMAHA-
245 AM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES...

THROUGH 330 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE ONEIDA...WOODLAWN...SABETHA...
FAIRVIEW...MORRILL...HAMLIN...HIAWATHA AND RESERVE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 15, 5:32 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
632 AM CDT FRI MAY 15 2009

KSZ009-021-022-151215-
CLAY-RILEY-WASHINGTON-
632 AM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...CLAY AND RILEY
COUNTIES...

THROUGH 715 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF WASHINGTON...CLAY AND RILEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...HEAVY
RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE GREEN AND RANDOLPH.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 15, 5:34 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
634 AM CDT FRI MAY 15 2009

KSZ008-020-151200-
CLOUD-REPUBLIC-
634 AM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC AND CLOUD COUNTIES...

THROUGH 700 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 30 MPH ACROSS PORTIONS OF REPUBLIC AND CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
GLASCO AND CONCORDIA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 15, 5:38 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
638 AM CDT FRI MAY 15 2009

KSZ038-039-054-055-151215-
LYON-OSAGE-SHAWNEE-WABAUNSEE-
638 AM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR SHAWNEE...WABAUNSEE...OSAGE AND LYON
COUNTIES...

THROUGH 715 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SHAWNEE...WABAUNSEE...OSAGE AND LYON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE HARVEYVILLE...BURLINGAME AND
SCRANTON. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS
139 AND 166 COULD ALSO BE AFFECTED.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

45 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cloud

When
May 15, 6:13 AM CST
Where
Cloud County, 3.37 mi NW of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -97.450

Hail, Washington

When
May 15, 7:38 AM CST
Where
Washington County, 3.26 mi WSW of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -97.110

Hail, Washington

When
May 15, 7:38 AM CST
Where
Washington County, Washington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.820, -97.050

Hail, Washington

When
May 15, 7:45 AM CST
Where
Washington County, 0.87 mi NW of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -97.060

Hail, Washington

When
May 15, 7:50 AM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
0.88 in hail
Reported by
Public
Coordinates
39.890, -96.880

Hail, Washington

When
May 15, 7:51 AM CST
Where
Washington County, 1.48 mi NNE of Hanover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.870

Hail, Marshall

When
May 15, 8:30 AM CST
Where
Marshall County, 0.87 mi NE of Marysville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.860, -96.620

Hail, Nemaha

When
May 15, 9:43 AM CST
Where
Nemaha County, 1.59 mi W of Sabetha
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -95.810

Hail, Nemaha

When
May 15, 9:44 AM CST
Where
Nemaha County, 0.69 mi S of Baileyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.180

Hail, Nemaha

When
May 15, 9:54 AM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.830, -96.060

Hail, Nemaha

When
May 15, 9:56 AM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.830, -96.060

Reported at the Nemaha County dispatch center in Seneca.

Hail, Nemaha

When
May 15, 9:58 AM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.060

Hail, Nemaha

When
May 15, 10:15 AM CST
Where
Nemaha County, 4.3 mi W of Woodlawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -95.930

Hail, Nemaha

When
May 15, 10:15 AM CST
Where
Nemaha County, 1.27 mi ENE of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.050

Hail, Brown

When
May 15, 10:21 AM CST
Where
Brown County, 2.81 mi N of Robinson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.860, -95.410

Hail, Jackson

When
May 15, 10:48 AM CST
Where
Jackson County, 0.87 mi NE of Whiting
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -95.610

Hail, Brown

When
May 15, 10:51 AM CST
Where
Brown County, 0.69 mi S of Horton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -95.530

Hail, Brown

When
May 15, 10:53 AM CST
Where
Brown County, 0.69 mi S of Horton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.660, -95.530

Hail, Shawnee

When
May 15, 1:50 PM CST
Where
Shawnee County, 1.24 mi SE of Elmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.158, -95.682

Hail, Jackson

When
May 15, 1:54 PM CST
Where
Jackson County, 6.05 mi ESE of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.230, -95.590

Hail, Shawnee

When
May 15, 2:01 PM CST
Where
Shawnee County, 4.41 mi NNE of (Top)billard Arpt to
Measured
1 in hail
Reported by
Public
Coordinates
39.129, -95.590

Report relayed by local news media.

Hail, Pottawatomie

When
May 15, 2:20 PM CST
Where
Pottawatomie County, 0.69 mi S of St Marys
Measured
2 in hail
Reported by
Public
Coordinates
39.190, -96.070

Hail, Pottawatomie

When
May 15, 2:30 PM CST
Where
Pottawatomie County, 0.69 mi S of St Marys
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.190, -96.070

Hail, Shawnee

When
May 15, 2:54 PM CST
Where
Shawnee County, 2.14 mi NNE of (Top)billard Arpt to
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.100, -95.610

Hail, Wabaunsee

When
May 15, 3:19 PM CST
Where
Wabaunsee County, 0.54 mi W of Alma
Measured
1.25 in hail
Reported by
County Official
Coordinates
39.020, -96.290

Hail, Douglas

When
May 15, 3:25 PM CST
Where
Douglas County, 0.54 mi W of Lawrence
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.970, -95.240

Hail, Wabaunsee

When
May 15, 3:26 PM CST
Where
Wabaunsee County, Maple Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -96.030

Hail, Douglas

When
May 15, 3:30 PM CST
Where
Douglas County, 1.75 mi SW of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -95.120

Hail, Franklin

When
May 15, 3:35 PM CST
Where
Franklin County, 0.69 mi S of Pomona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.610, -95.450

Hail, Franklin

When
May 15, 3:41 PM CST
Where
Franklin County, 1.28 mi ENE of Pomona
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.630, -95.430

Hail, Shawnee

When
May 15, 3:41 PM CST
Where
Shawnee County, 3.5 mi S of Willard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.050, -95.940

Hail, Franklin

When
May 15, 3:55 PM CST
Where
Franklin County, 6.31 mi N of Pomona
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.710, -95.470

Hail, Douglas

When
May 15, 4:12 PM CST
Where
Douglas County, 4.3 mi ESE of Worden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.750, -95.260

Hail, Douglas

When
May 15, 4:14 PM CST
Where
Douglas County, 2.15 mi E of Worden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.290

Hail, Douglas

When
May 15, 4:25 PM CST
Where
Douglas County, 0.69 mi N of Baldwin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.780, -95.180

Hail, Wabaunsee

When
May 15, 4:25 PM CST
Where
Wabaunsee County, 0.88 mi NE of Eskridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.090

Hail, Douglas

When
May 15, 4:26 PM CST
Where
Douglas County, 0.54 mi W of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -95.240

Hail, Douglas

When
May 15, 4:28 PM CST
Where
Douglas County, 0.69 mi S of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -95.100

Hail, Osage

When
May 15, 4:30 PM CST
Where
Osage County, 3.3 mi WNW of Carbondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -95.690

Hail, Osage

When
May 15, 4:33 PM CST
Where
Osage County, Scranton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.730

Hail, Osage

When
May 15, 4:35 PM CST
Where
Osage County, 2.69 mi W of Carbondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -95.680

Hail, Osage

When
May 15, 4:35 PM CST
Where
Osage County, 7.6 mi N of Burlingame
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.860, -95.830

Hail, Lyon

When
May 15, 4:43 PM CST
Where
Lyon County, Emporia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -96.180

Thunderstorm Wind, Osage

When
May 15, 4:45 PM CST
Where
Osage County, 2.14 mi SSW of Barclay
Measured
80 kt (92 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -95.890

An 8 inch tree limb was reported to have been blown down.

Hail, Osage

When
May 15, 5:14 PM CST
Where
Osage County, 0.54 mi E of Maxon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -95.560

Thunderstorm Wind, Franklin

When
May 15, 5:21 PM CST
Where
Franklin County, 0.69 mi S of Pomona
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.610, -95.450

Wind speed estimated by Franklin County Emergency Manager.

Hail, Coffey

When
May 15, 5:25 PM CST
Where
Coffey County, 1.08 mi W of Agricola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.420, -95.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172200, 172201, 172202, 172203, 172204, 172205, 172206, 172207, 172208, 172209, 172210, 172211, 172212, 172213, 172214, 172215, 172216, 172217, 172219, 172220, 172221, 172222, 172223, 172224, 172225, 172226, 172227, 172228, 172230, 172231, 172232, 172234, 172235, 172236, 172237, 172238, 172239, 172240, 172241, 172242, and more.